Viagra, Cialis, Levitra Information Sheet Warns o f Sudden Hearing Loss

Doctors who prescribe <"http://www.yourlawyer.com/topics/overview/viagra">Viagra, Cialis and Levitra will need to read up on a new information sheet released by the Food & Drug Administration (FDA) regarding sudden hearing loss associated with the erectile dysfunction drugs.  Last month, the FDA warned that Viagra, Levitra, and Cialis have been connected with more than two dozen instances of sudden hearing loss. Those reports prompted the FDA to announce that the labels on these erectile dysfunction drugs would bear new warnings about this potential side effect.

Following the publication of a report in the Journal of Laryngology and Otology, the FDA conducted a search of its adverse event reporting system for cases of hearing loss in patients taking Viagra, Levitra and Cialis.  Twenty-nine postmarketing reports of sudden hearing loss defined as new hearing loss occurring over a period of 3 days or less following the last dose, both with and without tinnitus and dizziness, were identified.  Sudden hearing loss was also reported in a few patients in clinical trials of these drugs. In the majority of the Viagra, Levitra and Cialis users who experienced this problem, the sudden hearing loss occurred within hours to two days of taking one of the drugs. In some of the cases, the sudden hearing loss was accompanied by tinnitus – ringing in the ears – and dizziness. All of the reports involved the loss of hearing in one ear, and in two thirds of the cases the hearing loss was permanent.

The FDA is advising physicians who prescribe Viagra, Levitra or Cialis for erectile dysfunction to tell their patients to immediately stop taking the drug if they experience any sudden decrease or loss of hearing and seek prompt medical attention.  The previous Viagra labeling did mention that deafness was a possible side effect of the drug, because a few cases were reported during its initial testing. But the new labeling on Viagra, Levitra and Cialis will include much more information. The new warning on sudden hearing loss will be included in both the “Precautions” and “Adverse Reactions” sections of the label. In the “Precautions” area, the label now advises physicians to warn patients that sudden hearing loss is a possible side effect of Viagra, Levitra and Cialis. It also says that patients should seek immediate medical attention if they experience a sudden loss or decrease in hearing or dizziness. In the “Adverse Reactions” section, the label now warns of “sudden decrease or loss of hearing”, whereas t
he previous label simply stated “deafness” as a possible side effect.

This is the second time that the Viagra, Levitra and Cialis labels have been changed to warn of a serious side effect. In 2005, warnings about vision loss associated with the drugs were added to their labels. This sudden vision loss was attributed to NAION (non arteritic ischemic optic neuropathy), a condition where blood flow is blocked to the optic nerve.

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.